Purpose: Advances in the understanding of the mechanisms involved in oncogenesis have led to the development of so-called targeted therapies such as epidermal growth factor receptor (EGFR) inhibitors, which take on an increasingly important role in the management of cancer. These treatments have the advantage not to trigger the adverse effects traditionally encountered with chemotherapy, such as nausea, vomiting or haematological toxicity. However, they do cause new forms of toxicity: the most common one is skin toxicity. It is important to be aware of it because it can be debilitating, adversely impacting patients' quality of life and altering treatment compliance, although it appears to be correlated with treatment response in certain series. Non-specialists can have difficulty in recognising this unusual skin toxicity.
Methods: The dermatologic side effects most frequently triggered by EGFR inhibitors are discussed in this article.
Results: They are divided into three categories depending on their target: inflammation of the pilo-sebaceous follicle, represented by EGFR inhibitor-associated folliculitis, which occurs at an early stage and is frequent; alteration in the skin barrier, primarily responsible for xerosis, fissures and pruritus, which are frequent and delayed; and lesions of the skin appendages (paronychia, pyogenic granuloma, hair changes), which are delayed and less frequent.
Conclusion: It is essential for all practitioners concerned to know about these dermatologic side effects in order to ensure better global management of patients, particularly in terms of quality of life.